Posted By CCF-Cardio-MD-APS on September 21, 1997 at 23:20:32:
In Reply to: Phen-fen and valvular disease posted by Evelyn on August 30, 1997 at 17:33:06:
: I am a 50 year old female who had been on the diet-drug regimen for approx. one year and lost approx. 45 lbs. I am also a critical care RN, and so as soon as I heard the news about possible heart valve problems, I promptly listened to my own heart and detected a systolic ejection murmur, which I have not had in the past. Because of my nursing background and my concern over the potential for developing Pulmonary Hypertension, I regularly checked my BP and HR and was careful to try to stay on the lowest drug amount possible and still be effective. As of now, I have not had any real exercise intolerance, have not experienced any SOB, DOE, peripheral edema, or any palpitations. A cardiologist at work confirmed the murmur, but my question now is.........are you aware of any particular follow-up studies that may need participants? What is the concensus among cardiologists about how to procede after my discovery? Does this sound serious enough to immediately seek care? What have been your own experiences in your own practices? I live in the LA county area and if you know of any specific studies and/or cardiologists in my area interested in this phenomenon, please let me know.........In any case, thanks for your time and input.
Firstly I apologize for the delay in answering your questions.
Secondly there is not any way that I am aware of to prevent the
development of pulmonary hypertension and or valvular heart
disease by monitoring one's blood pressure, heart rate, etc.
Do not think that there is some preventative benefit as such.
I would like to refer you to the recent NEJM lead article in the
August 28th issue which discusses the association between use of
fenfluramine and phenteramine and valvular heart disease,
as well it presents 24 cases of the like. As cause and effect has
not been established, there is no "consensus" statement. As with
any medication there are benefits and potential side effects, the
potential side effects of these diet drugs are very serious and
this should be taken into consideration by patient and physician.
The new murmur you speak of should be investigated with an
The CCF echocardiographic laboratory is currently looking for
patients on the aformentioned weight-loss regimine, but i am
sure most major cardiology centers are looking as well for
such persons. If I hear of such a center in L.A. county I
will reply again later.
Information provided in the Heart Forum is intended for general
informational purposes only. Actual diagnosis and treatment of
any particular medical condition can only be made by your
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.